Can herbal medicines do lead to ovarian hyper stimulation syndrome? A retrospective cohort study

International Journal of Reproductive BioMedicine

Volume 12 - Number Suppl.1

Article Type: Original Article
Abstract:

Introduction: Ovarian hyper stimulation syndrome (OHSS) is an iatrogenic complication that occurs in theluteal phase of an induced hormonal cycle. It is supposed to be a complication of some medications. We aimed to assess the association between herbal medication and OHSS. Materials and Methods: A cohort of 120 married women diagnosed with OHSS participated in this retrospective study from 2011-2013. Among them, 86 cases had history of  taking herbal medicine. Vaginal ultrasonography was performed in a Gynecology and Obstetrics Clinic in Jahrom University of  Medical Sciences. List of herbs consumed was recorded and data analyzed by SPSS. Results: The participants were aged between 18-51 years (mean:  31). 54% of cases didn't have  history  of infertility, 36.5% were diagnosed with primary infertility and 9.5% with secondary  infertility.  56%  of OHSS women having history of taking nigrum (pepper), 30.2% of them used zingiber officinate (ginger), 25.6% used  cinnamomum  verum  (Cinnamon),  19.8%  of  the cases  consumed  thymus vulgaris (Thyme), 15.1% of them used  carum  carvi (cumin) matricaria recutita (Chamomile), 14%  of them used  thum  graveolensdhi (dill) and  14%  of  them  used  corocussativus  (saffron). Consumption  period  was  from  third  to  eighth day of menstrual  cycle  for  1-4  months.  Dosage  of  herbal regimes  was  one tablespoon  (3g).  The  results  showed that  100  (93.02%) individuals  had  mild  OHSS, 17 (5.8%) had moderate OHSS  and  only 3 (1.1%)  cases showed severe OHSS. Conclusion: We  concluded  that  the  indiscriminate  use of  herb might  lead  to  OHSS.  As  the  patients  tend  to consume herbs a lot, we hope to obtain the appropriate dosages  of  herb and use it  as  substitute  of  synthetic drugs with high side effects.